Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: alcoholism, hair growth, and vitamins
|Curtis24 - Sat Mar 08, 2008 12:12 pm||
To give some background info, I'm a 24 year old male who's been an alcoholic for about two years. Over that period, I drank about pint of liquor a day. I've recently gotten clean.
I've noticed that my hair seems to have become much thinner than it was when I was, say, 21. I've been told alcohol depletes vitamins necessary for hair growth - such as folic acid and vitamin B1 - and since I got clean' a' weak,,' or' so' ago, I've been taking those supplements, in addition to a daily multivitamin. I've been taking a double dosage of the recommended dosages as well.
My' questions' are:?
1) Can my hair recover to what it was two years ago now that I'm sober and taking supplments?
2) Can I hurt myself by taking too much? I"m taking about 300 mg of B1 all told,
3) How long will the recovrey take? can it be speeded up by taking more of the vitamins than recommended?
4) Is it possible for my body to become depndent on the vitamins and not be albe to process nutrients without outside pills?
Sorry if these questions are too nitpitcky, but I'm kinda paranoid about this.
Thanks a lot
|Debbie Miller, RN - Fri Mar 28, 2008 9:24 am||
It is true that alcoholism can affect hair loss. But many other things do as well - primarily genetics and hormones. Poor nutrition can also affect hair growth and some medications (think chemo) definitely cause hair loss.
If your brain senses distress, malnutrition, vitamin deficiency, your body conserves what reserves are there for the vital organs and hair is considered expendable - obviously it is not survival stuff. For this reason it is vital you eat well. Alcohol also interferes with digestion and often people drink when they should be eating healthy food.
A multivitamin is probably good, but recently there has been some concern about men taking supplemental folic acid. It is critical for women, but like many vitamins it is possible it could be overdone and with older men this seems to be the case. What you would get in a multivitamin should be sufficient.
It is possible to overdose on vitamins and the effects of megadoses of some vitamins have not been adequately studied. I can say this - if particular vitamins made a real impact on hair growth, this would not be a secret kept from the mainstream medical community.
Vitamin B1 supplements are usually around 50mg. but there is no known toxicity level. Vitamin B1 should not be taken with drinks that contain acid, such as soda or orange juice, and vitamin B1 combines well with vitamin C and with other B-complex vitamins. Most people who want to improve hair and nails take a B-complex supplement.
It is impossible to say if your hair will return to the pre-drinking point. You may talk to a dermatologist or other doctor because you may be a candidate for Rogaine to improve hair growth and minimize loss. If it is early baldness that is genetically caused, this won't help a lot. If it is hormonal, your doctor can evaluate that too. So, while alcoholism can be a contributing factor, you cannot be sure it is the whole problem.
In answer to your last question, this is not a problem (absorbing nutrients after having taken vitamin supplements).
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.